Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 43, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 15, 2010, 5:54 PM CDT for Douglas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2010, 5:54 PM CDT (22:54 UTC)
- Expired
- Sep 15, 2010, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:29 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 15, 3:29 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT WED SEP 15 2010 .DISCUSSION... SHORT TERM (THROUGH THURSDAY MORNING)... ELEVATED THUNDERSTORM COMPLEX CONTINUES FROM POTTAWATOMIE THROUGH DOUGLAS COUNTY WITH VERY HEAVY RAINFALL RATES TRAINING OVER THE SAME AREAS. THESE STORMS ARE IN RESPONSE TO UPSLOPE FLOW OVER A WARM FRONT SITUATED FROM NORTH OF PRATT THROUGH EXTREME SOUTHEAST KANSAS. THIS FRONT IS EXPECTED TO LIFT NORTH A BIT THIS EVENING AS SURFACE LOW PRESSURE MOVES ALMOST DUE EAST AND INTENSIFIES ALONG THE KANSAS OKLAHOMA BORDER. MEANWHILE...A COLD FRONT IS NOW INTO SOUTH CENTRAL NEBRASKA AND WESTERN KANSAS...AND WILL ALSO MOVE ACROSS THE CWA THIS EVENING. ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY ALONG AND AHEAD OF BOTH OF THESE FRONTAL BOUNDARIES AS THE AFTERNOON PROGRESSES. MUCAPE OF 2000 J/KG OR GREATER IS CURRENTLY IN PLACE WITH EFFECTIVE SHEAR IN THE 50 KT RANGE. THE GOOD NEWS IS THAT WHILE THE UPPER LEVELS ARE UNSTABLE...THE BOUNDARY LAYER IS PRETTY STABLE ACROSS THE CWA AND IT WILL BE HARD TO BUILD ANY TRULY SURFACE BASED STORMS PRIOR TO THE WARM FRONT LIFTING INTO THE SOUTHERN PORTION OF THE CWA. THUS...HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN SEVERE WEATHER THREAT OVER THE NEXT 12 HOURS WITH A LOW END TORNADO THREAT PERSISTING SOUTH OF INTERSTATE 70...AND LARGELY DEPENDENT UPON THE NORTHERN REACHES OF THE WARM FRONT. VERY HEAVY RAINFALL WILL ALSO BE LIKELY AS SOME OF THE CONVECTION WILL CONTINUE TO EXHIBIT AT LEAST SOME TRAINING DUE TO THE FRONTAL ORIENTATION. PWAT VALUES ARE IN THE 2.00 RANGE AND RAINFALL RATES OF 1 TO 2.5 INCHES PER HOUR WILL BE POSSIBLE. GROUND CONDITIONS ARE ALREADY SATURATED ACROSS A GOOD PORTION OF THE CWA AND WILL MAINTAIN THE FLASH FLOOD WATCH AS IT IS CURRENTLY SITUATED. THE COLD FRONT WILL EVENTUALLY PUSH ALL THE WAY THROUGH THE CWA AS THE UPPER LEVEL SHORT WAVE ENERGY TRAVERSES EAST. PRECIP SHOULD BE OVER BY SUNRISE. BARJENBRUCH THURSDAY THROUGH NEXT WEEK... SURFACE COLD FRONT WILL MOVE THROUGH THE AREA AND WILL END PRECIP CHANCES BY EARLY THURSDAY MORNING. DRY AIR AND SUBSIDENCE WORKS ITS WAY INTO NORTHEAST KANSAS IN THE WAKE OF THE DEPARTING SHOWERS. ON THURSDAY THE SURFACE RIDGE MOVES INTO THE AREA...WHICH WILL CAUSE SKIES TO CLEAR OUT FOR THE DAY. COOLER AIR WILL PUSH INTO THE AREA BEHIND THE SOUTHWARD MOVING FRONT. AS A RESULT COOLER TEMPERATURES WILL REMAIN IN THE AREA FOR THE REST OF THE WEEK. SOUTHERLY FLOW PICKS UP ON THE BACKSIDE OF THE DEPARTING RIDGE...AND WILL USHER WARMER AIR INTO THE AREA. MODELS HINTING AT A SAGGING BOUNDARY WHICH LOOKS TO SET UP ON AN EAST TO WEST ORIENTATION ACROSS NORTHEAST KANSAS. THERE IS SOME MODEL DISAGREEMENT REGARDING THE EXACT PLACEMENT OF THE BOUNDARY. CURRENT FORECAST REFLECTS A CHANCE OF RAIN ACROSS THE NORTHERN COUNTIES STARTING SATURDAY MORNING AND LASTING THROUGH THE DAY. AREAS NORTH OF THE SAGGING BOUNDARY WILL SEE COOLER TEMPERATURES...WITH HIGHS ONLY REACHING THE UPPER 70S TO LOWER 80S. BY THE BACK HALF OF THE WEEKEND THE BOUNDARY WILL BE SHUNTED BACK TO THE NORTH AND SOUTHERLY FLOW WILL LET WARM AIR BACK INTO NORTHEAST KANSAS. CURRENTLY EXPECTING TEMPERATURES TO RECOVER BACK INTO THE UPPER 80S TO LOWER 90S FOR THE BEGINNING OF NEXT WEEK. ANOTHER POTENT COLD FRONT THEN BECOMES POISED TO PUSH THROUGH NORTHEAST KANSAS ON TUESDAY NIGHT OR WEDNESDAY MORNING. ALONG WITH THE FRONT COMES ANOTHER CHANCE FOR THUNDERSTORMS...WITH THE BEST CHANCE BEING LATE TUESDAY OR EARLY WEDNESDAY. JL && .AVIATION... COMPLICATED TAF WITH NUMEROUS CONVECTIVE INFLUENCES IN THE NEXT 12 HOURS. TS WILL LIKELY AFFECT TOP AND FOE THROUGH 20Z WHILE REMAINING JUST NORTH OF MHK. WOULD NOT BE SURPRISED TO SEE A STRAY TS DEVELOP OVER ANY OF THESE SITES AT ANY TIME HOWEVER. COLD FRONT WILL MOVE THROUGH ALL TAF SITES BY LATE EVENING WITH TS POSSIBLE ONCE AGAIN ALONG THE FRONT AND WINDS SWITCHING TO NW IN ITS WAKE. EXPECT WINDS TO REMAIN IN THE 5 TO 10 KT RANGE OVERNIGHT...BUT IF WINDS BECOME CALM...WOULD EXPECT FOG NEAR SUNRISE. HAVE GREATER CONFIDENCE AT THIS TIME IN WINDS REMAINING HIGH ENOUGH TO MITIGATE FOG POTENTIAL. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL MIDNIGHT THURSDAY FOR KSZ026-KSZ038-KSZ039-KSZ040-KSZ054- KSZ055-KSZ056-KSZ058-KSZ059. &&
Hazardous weather outlook, Sep 15, 3:41 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 341 PM CDT WED SEP 15 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-162045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 341 PM CDT WED SEP 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM WILL INCREASE IN COVERAGE AND INTENSITY ALONG AND AHEAD OF A COLD FRONT THROUGH THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE...DAMAGING WINDS UP TO 60 MPH...AND WILL POSE A LOW END THREAT FOR ISOLATED TORNADOES. THE GREATEST THREAT OF SEVERE WEATHER WILL BE ALONG AND SOUTH OF INTERSTATE 70...WHILE THE TORNADO THREAT WILL BE LIMITED TO AREAS SOUTH OF A COUNCIL GROVE TO OTTAWA LINE. HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR AND FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY OVER PARTS OF EAST CENTRAL AND NORTHEAST KANSAS THAT HAVE RECEIVED HEAVY RAINFALL ALREADY TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTHERN KANSAS FRIDAY NIGHT THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TUESDAY NIGHT AND WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
In the hours before
Local storm report, Sep 15, 3:22 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLASH FLOOD 1 N HARRIS 38.33N 95.44W
09/15/2010 ANDERSON KS LAW ENFORCEMENT
HWY 31 NEAR HARRIS WAS FLOODED. WATER WAS 8 INCHES DEEP
ON ROAD.
&&
JBLocal storm report, Sep 15, 4:09 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HEAVY RAIN RICHMOND 38.40N 95.25W
09/15/2010 M4.50 INCH FRANKLIN KS TRAINED SPOTTER
&&
BLAIRLocal storm report, Sep 15, 4:19 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HEAVY RAIN 10 WNW OSAGE CITY 38.70N 95.98W
09/15/2010 M2.70 INCH LYON KS TRAINED SPOTTER
STORM TOTAL SINCE 7 AM
&&
JLLocal storm report, Sep 15, 4:59 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLOOD 3 S RICHMOND 38.36N 95.25W
09/15/2010 ANDERSON KS LAW ENFORCEMENT
MULTIPLE ROADS REMAIN CLOSED DUE TO FLOODING ACROSS
ANDERSON COUNTY.
&&
BARJENBRUCHLocal storm report, Sep 15, 5:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD 7 E ALTA VISTA 38.86N 96.36W
09/15/2010 WABAUNSEE KS PUBLIC
ESTIMATED 1 TO 2 INCH PER HOUR RAINFALL RATES. CREEKS
WERE TO THE TOP OF THEIR BANKS. HWY 4 AND HWY 99
INTERSECTION HAD 2-3 INCHES OF WATER CROSSING THE ROAD.
&&
JBSpecial weather statement, Sep 15, 5:31 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT WED SEP 15 2010
KSZ038-039-152300-
SHAWNEE-WABAUNSEE-
531 PM CDT WED SEP 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHAWNEE AND
SOUTHERN WABAUNSEE COUNTIES...
THROUGH 600 PM CDT...TWO STRONG THUNDERSTORMS WILL MOVE EAST AT 40
MPH ACROSS PORTIONS OF SOUTH CENTRAL SHAWNEE AND SOUTHERN WABAUNSEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ESKRIDGE AND AUBURN.
&&
LAT...LON 3886 9594 3883 9595 3881 9629 3893 9630
3896 9579 3886 9574
TIME...MOT...LOC 2230Z 269DEG 33KT 3886 9599The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 3:39 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 51 min |
| Sep 15, 4:29 AM CDT | Special Weather Statement | TOP | Dickinson, Ottawa | 46 min |
| Sep 15, 5:06 AM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 6 hr |
| Sep 15, 5:19 AM CDT | Special Weather Statement | TOP | Dickinson, Morris | 41 min |
| Sep 15, 10:30 AM CDT | Special Weather Statement | TOP | Morris | 30 min |
| Sep 15, 10:58 AM CDT | Areal Flood Warning | TOP | Cloud, Ottawa | 4 hr |
| Sep 15, 11:05 AM CDT | Special Weather Statement | TOP | Morris, Osage | 25 min |
| Sep 15, 11:32 AM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| Sep 15, 12:01 PM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 3 more | 9 hr |
| Sep 15, 12:25 PM CDT | Special Weather Statement | TOP | Pottawatomie | 35 min |
| Sep 15, 12:31 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 29 min |
| Sep 15, 12:55 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 110 min |
| Sep 15, 1:30 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 2 hr |
| Sep 15, 2:14 PM CDT | Areal Flood Advisory | TOP | Jackson | 2 hr |
| Sep 15, 2:59 PM CDT | Areal Flood Warning | TOP | Anderson, Franklin | 3 hr |
| Sep 15, 4:01 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 38 hr |
| Sep 15, 5:29 PM CDT | Areal Flood Advisory | TOP | Dickinson | 91 min |
| Sep 15, 5:31 PM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| Sep 15, 5:34 PM CDT | Flash Flood Warning | TOP | Osage, Shawnee, Wabaunsee | 3 hr |
| Sep 15, 6:28 PM CDT | Special Weather Statement | TOP | Lyon | 32 min |
| Sep 15, 6:59 PM CDT | Special Weather Statement | TOP | Osage | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.